Georgia, 2009

Flash Flood in Georgia, May 24, 2009

May 24, 2009 · NWS CAE · 1 event in 1 county or zone

Slow moving thunderstorms over southeast Burke county produced flash flooding along hwy 24.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Slow moving thunderstorms over southeast Burke county produced flash flooding along hwy 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 24, 1:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 24, 1:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SUN MAY 24 2009

.SYNOPSIS...
HIGH PRESSURE CENTERED WELL OFF THE EAST COAST WILL DIRECT A MOIST
ONSHORE FLOW INTO THE FORECAST AREA THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE TRENDS SHOWED A MOISTURE PLUME EXTENDING INTO THE
FORECAST AREA FROM THE SOUTHEAST. THIS PLUME WAS CONNECTED TO THE
TROPICS. EXPECT THIS PATTERN WILL CONTINUE TO DOMINATE TONIGHT.
MOISTURE HAS BECOME DEEP. THE LATEST FFC AND CHS RAOBS SHOWED
PRECIPITABLE WATER 1.8 TO 1.9 OF AN INCH. THE HIGH MOISTURE
SUPPORTED CONTINUED HIGH POPS TONIGHT ALTHOUGH EXPECT A DECREASE
IN COVERAGE BECAUSE OF THE LOSS OF HEATING. THE HIGHER QPF TONIGHT
MAY AGAIN BE IN THE AREA EXTENDING FROM MANNING TO CHERAW. THE
WRF INDICATED BETTER CONVERGENCE IN THIS AREA TOWARD MORNING. THE
HIGH PRECIPITABLE WATER AND POSSIBLE TRAINING SUPPORTED A
POSSIBILITY OF FLOODING...BUT BECAUSE OF TIMING AND AREA
UNCERTAINTY PLUS HIGH FLASH FLOOD GUIDANCE WE HAVE NOT ISSUED A
FLOOD WATCH. ALSO...THE NAM AND GFS QPF WAS NOT HIGH WITH GENERAL
AMOUNTS 0.1 TO 0.25 OF AN INCH TONIGHT. CURRENT AND MODEL FORECAST
SOUNDINGS WERE NEAR MOIST ADIABATIC. EXPECT MAINLY SHOWERS INSTEAD
OF THUNDERSTORMS TONIGHT.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
THE MODELS INDICATED LITTLE CHANGE IN THE PATTERN. THE OFFSHORE
HIGH APPEARED TO CONTINUE TO DIRECT TROPICAL MOISTURE INTO THE
FORECAST AREA. CONTINUED THE FORECAST OF HIGH POPS. THE CLOUDINESS
SHOULD LIMIT INSTABILITY...BUT THERE MAY BE JUST ENOUGH FOR A FEW
THUNDERSTORMS. THE NAM INDICATED SURFACE-BASED LI/S OF -2 TO -4
MONDAY AND TUESDAY. CONTINUED HIGH PRECIPITABLE WATER AND POSSIBLE
TRAINING SUPPORTED A FLOOD THREAT BUT CONFIDENCE IN AREA AND
TIMING WAS TOO UNCERTAIN FOR A FLOOD WATCH. ALSO...NAM AND GFS QPF WAS
NOT EXCEPTIONAL WITH GENERAL AMOUNTS 0.25 TO 0.50 OF AN INCH.
LEANED TOWARD THE COOLER HIGH TEMPERATURE GUIDANCE AND WARMER LOW
TEMPERATURE GUIDANCE BECAUSE OF CLOUDINESS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE LATEST GFS AND ECMWF SHOWED CONTINUED UNSETTLED WEATHER THROUGH
THE EXTENDED PERIOD. THE DEEP AND MOIST SOUTH FLOW APPEARED TO
CONTINUE EARLY IN THE PERIOD WITH A SLOW MOVING FRONT NEAR THE REGION
FRIDAY THROUGH SUNDAY. THE GFS ENSEMBLE GUIDANCE SUPPORTED POPS 30
TO 40 PERCENT WITH TEMPERATURES NEAR CLIMATOLOGY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED THROUGH THE 24
HOUR TAF PERIOD. THEREFORE...WILL FOLLOW A BLEND OF MODEL GUIDANCE
AND PAST TRENDS...AND CONCENTRATE MOST DETAIL IN THE SHORT TERM.
CURRENT RADAR INDICATES SCATTERED SHOWERS AND A FEW THUNDERSTORMS
OVER THE REGION...INCLUDING A BAND OF HEAVY SHOWERS AND
THUNDERSTORMS NEAR CAE. CIGS ARE GENERALLY IN THE MVFR CAT...AND
MAY RISE A LITTLE LATER THIS AFTERNOON TO LOW END VFR OUTSIDE
PRECIP ACTIVITY. WILL EXPECT SOME DIURNAL REDUCTION IN PRECIP
COVERAGE THIS EVENING/EARLY TONIGHT. WILL ALSO EXPECT STRATUS TO
REDEVELOP LATE TONIGHT/MONDAY MORNING.

EXTENDED AVIATION OUTLOOK...
HIGH LOW-LEVEL MOISTURE IN A CONTINUED ONSHORE FLOW MAY RESULT IN
WIDESPREAD MVFR OR IFR CONDITIONS...MAINLY DURING THE EARLY MORNING
HOURS...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...31
Hazardous weather outlook, May 24, 12:22 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EDT SUN MAY 24 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
122 PM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN WILL OCCUR IN SOME LOCATIONS. LOCALIZED FLOODING
MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN WILL OCCUR IN SOME LOCATIONS MONDAY. LOCALIZED FLOODING
MAY OCCUR. FLOOD WATCHES OR WARNINGS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 24, 1:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       COLUMBIA                34.00N 81.04W
05/24/2009  M0.73 INCH       RICHLAND           SC   OFFICIAL NWS OBS

            0.73 INCHES OF RAIN FELL IN 45 MINUTES ENDING AT 1250 PM
            EDT AT KCUB...COLUMBIA HAMILTON OWENS FIELD.

0114 PM     FLASH FLOOD      COLUMBIA                34.00N 81.04W
05/24/2009                   RICHLAND           SC   PUBLIC

            INTERSECTION OF WHALEY AND MAIN STREETS WAS FLOODED AND
            IMPASSABLE TO VEHICLES. FLOOD WATERS HAD RECEDED BY 150
            PM EDT.

0115 PM     FLASH FLOOD      COLUMBIA                34.00N 81.04W
05/24/2009                   RICHLAND           SC   OTHER FEDERAL

            WATER LEVEL AT RBWS1...AT WHALEY AND MAIN STREETS...
            PEAKED AT 8.1 FEET AT 115 PM EDT. FLOOD STAGE IS 7.2
            FEET.

0120 PM     FLASH FLOOD      COLUMBIA                34.00N 81.04W
05/24/2009                   RICHLAND           SC   LAW ENFORCEMENT

            INTERSECTION OF BLUFF ROAD AND OLYMPIA AVE WAS FLOODED
            AND IMPASSABLE TO VEHICLES. FLOOD WATER RECEDED AROUND
            220 PM.

0146 PM     HEAVY RAIN       4 NNW IRMO              34.15N 81.21W
05/24/2009  M1.42 INCH       RICHLAND           SC   PUBLIC

            1.42 INCHES OF RAIN MEASURED IN A 36 MINUTE PERIOD OF
            TIME.

0229 PM     HEAVY RAIN       WEST COLUMBIA           33.99N 81.08W
05/24/2009  M0.70 INCH       LEXINGTON          SC   OFFICIAL NWS OBS

            0.70 INCHES OF RAIN FELL IN A 32 MINUTE PERIOD ENDING AT
            229 PM EDT AT KCAE...COLUMBIA METRO AIRPORT.

&&

MILLER
Local storm report, May 24, 2:24 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       4 N POMARIA             34.32N 81.42W
05/24/2009  M1.05 INCH       NEWBERRY           SC   PUBLIC

            1.05 INCHES OF RAIN HAD FALLEN IN ONE HOUR ENDING AT 315
            PM. RAIN WAS STILL FALLING.

&&

MILLER
Local storm report, May 24, 2:44 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SUN MAY 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       8 SW WEST COLUMBIA      33.91N 81.18W
05/24/2009  M1.62 INCH       LEXINGTON          SC   PUBLIC

            1.62 INCHES OF RAIN FELL IN 75 MINUTES.

&&

MILLER

The radar

The Charleston,SC radar (KCLX), 88 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Burke

When
May 24, 5:00 PM EST to 7:00 PM EST
Where
Burke County, 9 mi ESE of Waynesboro to 1.62 mi WNW of Girard
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.030, -81.876

Fire Dept. reported hwy 24 near Rosedale road closed due to flooding and high water. Half a mile of hwy 24 was closed as well as secondary roads a few miles west to northwest to north of Sardis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160848.